Alert archive / Kansas / Flash Flood Watches in 2020

Flash Flood Watch 4, NWS Topeka, KS

July 29, 202023 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Jul 29, 2020, 10:04 AM CDT for 23 counties in Kansas. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 10:04 AM CDT (15:04 UTC)
Expired
Jul 31, 2020, 3:01 AM CDT
In force
41 hr
Issued by
NWS Topeka, KS
Flood severity
None
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 5:47 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 29, 5:47 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
547 AM CDT Wed Jul 29 2020

...Update to aviation forecast discussion...

.SYNOPSIS...
Issued at 255 AM CDT Wed Jul 29 2020

The local forecast area has been nearly dry for the past few hours,
though this appears to steadily change this morning and may not be
the case again until the weekend. Main convection nearby is along
the KS/OK border where modest isentropic upglide around 305 K has
resulted in a few areas of linear convection. A few short wavelength
upper troughs were objectively analyzed over central and southern
portions of Oklahoma, with a larger-scale trough over the northern
Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist
lower to middle troposphere with precipitable water values around 2
inches.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Jul 29 2020

Influence of the approaching Rockies wave leads to increasing broad-
scale lift across central and eastern portions of Kansas through the
day, and along with the early-day upglide pushing northeast into
this same area, further expansion of precipitation is supported
through the day. Some decrease in coverage seems likely late the
day, but an uptick is likely in the late evening and overnight with
minor potential for an MCS grazing southwestern locations and the
upstream wave deepening somewhat as it settles into eastern Kansas.
Instability is tempered by modest lapse rates and the expected early-
day increase in precip/cloud, and in concert with weak wind
fields, severe weather threats look quite low, with the main area
of concern being the southwest with the possible MCS. The high PW
values and slow storm motions over scattered areas of wet ground
and elevated river levels lead to a flash flood/areal flood/river
flood concern, but the lack of a focusing mechanism and 1-hour flash
flood guidance values well above 1.5 inches for the bulk of the
area give too little confidence in anything more than isolated
problems.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Jul 29 2020

The aforementioned upper trough makes only slow southeastward
movement Thursday into Friday as an upper ridge builds over the
western CONUS. Precipitation amounts continue to be the main
concern in cool and modified lower levels though again any
confidence in where the heavier amounts will be is low. Total
amounts by Friday night of near two inches will likely be common
however.

Northerly flow through much of the troposphere dominates the weekend
into early next week, keeping temperatures below daily normals for
what is normally near the hottest time of year with a much drier
period very likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 547 AM CDT Wed Jul 29 2020

Shower activity has returned to the region and will likely
continue through the bulk of this forecast. Visibility
restrictions should be the biggest impact though at least
isolated TS are possible, with very little confidence on exact
timing of these greater impacts as has been seen in recent days.
Lower cloud looks to push east around 20Z, but low-level moisture
looks to build in from the east and could bring a persistent IFR
stratus deck in late in this forecast. Went low MVFR at this
range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Jul 29, 3:21 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 AM CDT Wed Jul 29 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-300830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 AM CDT Wed Jul 29 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers with some thunderstorms are
expected much of today and tonight. Locally heavy rainfall is
possible, and minor flooding could result especially where ground
conditions are saturated from recent heavy rains.

Minor river flooding of some rivers and creeks in north central
and northeast Kansas will continue through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Thursday and some chance for
additional rainfall persists into late Friday. Additional local
heavy rainfall may occur, leading to additional potential for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:12 AM CDTAreal Flood AdvisoryTOPNemaha2 hr
Jul 29, 10:31 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha119 min
Jul 29, 11:36 AM CDTFlash Flood WarningTOPMarshall, Nemaha4 hr
Jul 29, 1:26 PM CDTRiver Flood WarningTOPNemaha36 hr
Jul 29, 1:35 PM CDTRiver Flood WarningTOPMarshall48 hr
Jul 29, 1:38 PM CDTRiver Flood WarningTOPMarshall, Washington64 hr
Jul 29, 2:57 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha2 hr
Jul 29, 3:25 PM CDTAreal Flood WarningTOPMarshall, Nemaha4 hr
Jul 29, 3:56 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee, Wabaunsee2 hr
Jul 29, 4:16 PM CDTSpecial Weather StatementTOPShawnee29 min
Jul 29, 4:39 PM CDTFlash Flood WarningTOPJefferson, Shawnee4 hr
Jul 29, 4:57 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Jul 29, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Jul 29, 5:19 PM CDTRiver Flood WarningTOPShawnee2 hr
Jul 29, 5:45 PM CDTSpecial Weather StatementTOPDouglas60 min
Jul 29, 5:46 PM CDTSpecial Weather StatementTOPCoffey59 min
Jul 29, 6:10 PM CDTAreal Flood AdvisoryTOPDouglas3 hr
Jul 29, 6:26 PM CDTSpecial Weather StatementTOPFranklin64 min
Jul 29, 6:38 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin52 min

Nearby

Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.